Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Autism - Support Across the Spectrum Autism - Support Across the Spectrum

Im scared to switch my son to Risperdal...

Posted by on Jul. 30, 2012 at 1:18 AM
  • 32 Replies

 Hello, I am new to this group-but not new to cafemom. 

my son, first dx w ADHD/ODD at 4.  Hes now six, 7 in September.  He  has now been re-dxed as aspergers.. He is aggressive, often violent, swears like a pirate,hes negative and has anxiety and many mood swings. He had a horrible last yr in  1st grade, and is being held back in first, my decision. He is very smart-but very immature and non compliant.  He has trouble reading, mainly because we cant motivate him too and his also has speecgh difficulties, which he sees a therapist for. 

He had been on Ability and Tenex for quite some time. This summer has been tough. Still emotional as can be, and easily set off. Dr. has recommended to switch the abilify to risperdal, starting at .25 mg at night for a few days,then .25 in morning and then again at night. He was at 10 mg of abilify. She didnt want to increase the ablifiy, as it was a high dose for a 6, almost 7 yr old wieghing 64 lbs.  His therapist, thinks he needs a new medication=and also thinks my son;s definatly has a mood disorder. 

I researched the Risperdal, and now im scared to give it to  him. Im worried about the long term side effects, and side effects that dont go away. He stutters now, and the med is supposed to possibly help, but i have read that sometime it causes tics that dont go away, or facial and muscle spasms. I know he needs somehting to help w the aggression, mood stablization and to make him overal more happy.

But what if one of these things happen to him????? Im so scared that im going to hurt him by giving it to him or that something long term will happen to him.  I hate to medicate, but got comfortable w the Ablify n Tenex.. . And now im going through the tough emotions wondering if im doing the right thing. he was prescribed it 3 days ago, and i have yet to switch him. 

Does anyone have any experience w the med? please let me know!

by on Jul. 30, 2012 at 1:18 AM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-10):
lovebeingmrs
by on Jul. 30, 2012 at 1:19 AM
1 mom liked this
My dd was on that med, it worked pretty good, but Emily wouldn't eat and started loosing weight.
But every child is different, just keep a close eye on him.
Posted on CafeMom Mobile
momtoscott
by on Jul. 30, 2012 at 7:20 AM

 We have had a wonderful experience with Risperdal.  My son has been on it for about four years now, at 0.25 twice a day, and it has been very helpful.  Besides a little tiredness for about the first month or two when he first started it, there have been no side effects. 

Every kid is different, but it's worth a try.  I have heard more horror stories about Abilify than Risperdal, but of course that's just what I've heard from other moms and nothing scientific.

Leobaby2007
by on Jul. 30, 2012 at 12:37 PM
I have researched it too and it scares the bejesus out of me. I did not end up filling the prescription given to me by a child psychiatrist last summer. I am thinking about trying some other drugs, though, if the doctor "okays" it of course.

I think if you research any of them, the possible side effects will seem scary.
badgermom2012
by on Jul. 30, 2012 at 1:26 PM
1 mom liked this

Well, just as an FYI, Johnson & Johnson (the makers of risperdal) have been fined millions of dollars for deliberately downplaying the side-effects of this medication.  Here is a link if you want to research it further: http://www.nytimes.com/2012/04/12/business/drug-giant-is-fined-1-2-billion-in-arkansas.html

Just want to add that I'm not AGAINST medication, I just think parents should weigh out everything and make informed decisions.  I also think that med should be a last resort.  Is your son in any type of therapy?  

Austinsmom4544
by Silver Member on Jul. 30, 2012 at 2:24 PM

My son is on abilify and it has the same possible side effects listed as risperidone.  I was scared too at first but so far he is doing fine.  Any new med would worry me, I guess look at the good and bad and then make your decision.  Good luck :)

ROGUEM
by on Jul. 30, 2012 at 3:45 PM

 Risperidone has been a life changing med for my son. He was aggressive, violent, and anxiety ridden.  We tried behavior therapy first but the therapist recommended medication because his behavior was more a chemical imbalance than a behavioral problem.  We went to a great psychiatrist who has an autistic child himself.  He put my son on Risperidone and immediately it made a difference.  His meltdowns went away and his anxiety greatly improved.  He was able to mainstream last year in first grade and I have high hopes for him in second this year. He never has meltdowns any more and is not violent at all.

I was a little worried about the side effects too, but my child was not able to function in school and in public and barely at home.  He was very unhappy.  I reconciled myself to the fact that it was worth the risk for him to live a normal or more normal life.  I knew if I didn't get his behavior under control he would be sent to a school for violent children. 

The drug is mainly used for 

I am so please with the medication.  It totally changed our lives.  We went from not able to go anywhere with him to living a mostly calm life now.  It also helped with his mood and he is so happy now.  He used to hardly ever smile or want affection and now he smiles all the time and give hugs and kisses.

The only thing I don't like about Risperdone is that it causes him to be hungry and thirsty all the time.  If he was a thin child then it would have been a life saver, but now I have to watch what he eats.

Hope this helps.

MomOfOneCoolKid
by Gold Member on Jul. 30, 2012 at 5:14 PM

just to ask you a clarifying question: you are going to take him off Abilify and Tenex and instead put him on rispederol?

i really don't have any experience w/ these, but, your son sounds like mine (maybe a little less intense since mine is only 3 1/2)

either way, thank you for sharing. i think the other moms here really hit it on the head

rsyoung73
by on Oct. 8, 2012 at 4:13 PM

when my son was 4, autistic, we gave him risperdol for aggression.  It worked very well.  We were able to take him off when he became verbal in kindergarden.  No lomg term side effects.  Agression has not come back.  I will pray for your soon.  Rebecca

kinshipcaremama
by on Oct. 8, 2012 at 10:50 PM

My son was on Abilfy and Tenex for about three years.  During that time he went from over the hundredth percentile in height to below the 25th.  I chose to take him off the medicine and he returned to his previous growth level.  He is now 21 and 6 foot 2 inches tall.  My point is there are side effects to any medication.

kathrynmlise
by on Oct. 9, 2012 at 12:06 PM

Did you try him on it? It's been months since your original post. I have 3 kids on Risperidal and have nothing but good things to say about it. The tics you were worried about, if they develop tics they are on too high a dose and you just lower it.

Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)